Alert archive / New York / Special Marine Warnings in 2021
Special Marine Warning 48, NWS Buffalo, NY
NWS Buffalo, NY issued this special marine warning at Jul 13, 2021, 6:07 PM EDT. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2021, 6:07 PM EDT (22:07 UTC)
- Expired
- Jul 13, 2021, 6:45 PM EDT
- In force
- 38 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 49.0 mph
The radar
The Ft Drum radar (KTYX), 48 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.1 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 610 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted.
921
WHUS51 KBUF 132207
SMWBUF
LOZ045-064-065-SLZ022-132245-
/O.NEW.KBUF.MA.W.0048.210713T2207Z-210713T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
607 PM EDT Tue Jul 13 2021
The National Weather Service in Buffalo has issued a
* Special Marine Warning for...
Lake Ontario from Southwick Beach to Cape Vincent...
The Saint Lawrence River from Cape Vincent to Ogdensburg...
* Until 645 PM EDT.
* At 605 PM EDT, a severe thunderstorm capable of producing
waterspouts was located near Stony Point, or 16 nm north of Mexico
Bay, moving north at 25 knots.
HAZARD...Waterspouts, wind gusts to nearly 50 knots, and small
hail.
SOURCE...Radar.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
* Locations impacted include...
Pillar Point, Black River Bay, Tibbets Point, Southwick Beach,
Sackets Harbor, Henderson Harbor, St. Lawrence River, Westcott
Beach, Chaumont Bay, Cape Vincent and Stony Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.
&&
LAT...LON 4395 7602 4393 7608 4387 7609 4382 7618
4370 7614 4368 7615 4374 7671 4409 7644
4414 7635 4420 7631 4418 7614 4412 7627
4411 7625 4411 7616 4415 7612 4416 7606
4412 7604 4407 7607 4403 7602 4397 7600
TIME...MOT...LOC 2205Z 182DEG 27KT 4380 7636
WATERSPOUT...POSSIBLE
HAIL...<.75IN
WIND...49KTS
$$
Mitchell1 follow-up statement
805
FZUS71 KBUF 132250
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
650 PM EDT Tue Jul 13 2021
LOZ045-064-065-SLZ022-132259-
/O.EXP.KBUF.MA.W.0048.000000T0000Z-210713T2245Z/
650 PM EDT Tue Jul 13 2021
...THE SPECIAL MARINE WARNING EXPIRED AT 645 PM EDT...
The affected areas were...
Lake Ontario from North Pond to the Saint Lawrence River...
The thunderstorm has moved out of the area and no longer poses
a significant threat to boaters.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central New York...and the adjacent waters of Lake Ontario.
LAT...LON 4395 7602 4393 7608 4387 7609 4382 7618
4370 7614 4368 7615 4374 7671 4409 7644
4414 7635 4420 7631 4418 7614 4412 7627
4411 7625 4411 7616 4415 7612 4416 7606
4412 7604 4407 7607 4403 7602 4397 7600
TIME...MOT...LOC 2249Z 182DEG 27KT 4413 7634
$$
JLAWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jul 13, 5:28 PM EDT, 39 minutes earlier.
Area forecast discussion, Jul 13, 5:28 PM EDT, 39 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 528 PM EDT Tue Jul 13 2021 .SYNOPSIS... Strong to severe storms and heavy downpours are expected this evening. Then, after a break later this evening into the overnight, additional showers and storms are expected on Wednesday, particularly east of the Genesee valley. && .NEAR TERM /THROUGH WEDNESDAY/... ...Strong to severe storms into early this evening with tropical downpours as well... Main concern for this evening will be developing severe weather. There are several areas of focus... from west to east: 1) A line from Eastern Lake Erie SSE to NW PA will affect much of WNY this eve. Timing for this is now through 6PM for the Southern Tier along the PA border, and roughly 6-8PM for Metro BUF and surrounding areas (Southtowns first, Northtowns last). The line has weakened a little over the past hour, but should restrengthen, particularly on its south side, as it moves NE into the Southern Tier and Upper Genesee Valley. 2) Much of the Genesee Valley will see the above noted line move through a little later, roughly 7-9PM. There's a possibility that additional convection may form ahead of line, which reduces confidence in timing a little. 3) The biggest concern is E/SE of Lake Ontario, where the best shear, both speed and directional, buoyancy, and boundaries are found. Expect a variety of discrete cells through early this evening, followed possibly by a line later this evening. Within the warm sector, we have shear of 30 kts west to 45kts east and MLCAPE between 1500-2000J/kg. Given continual high wbzero heights 13+kft per 18z BUF sounding and very high PWATS toward 2 inches, main severe hazard will be damaging wind gusts. Severe thunderstorm watch is in effect for our entire area, except St. Lawrence River, through 11 PM. Torrential downpours expected too, but storms will be moving more so than last couple days. Thus, main flooding potential will be if storms train resulting in multiple episodes of heavy rain at one spot. Considered flash flood watch east of Lake Ontario where majority of high res guidance indicates heaviest rain occurs closer to warm front into this evening, but since those ares didn't see widespread heavy rain last night (few spots saw 0.60-1.00) plan is to handle flash flooding hazard with warnings if needed. Majority of thunderstorm activity wanes mid evening onward, first over WNY then by late evening east of Lake Ontario. Otherwise continued warm and sultry. Wednesday...subtle remnants of longwave trough will pass through the region. This will be enough to touch off another round of showers and thunderstorms. Greatest potential for heavy rain will be east of the Genesee valley. Not as much severe, though. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... Mid-level shortwave trough axis will cross NY state Wednesday night, allowing for some slight ridging across the region in its wake. This will result in a much welcomed period of dry weather, albeit brief as surface high pressure will slide across the region Wednesday night into Thursday. Then residuals of the dry air from the high will linger across the area Thursday prolonging the dry period. Meanwhile, the aforementioned mid-level shortwave will have pulled the longwave trough axis eastward over the Upper and Central Great Lakes Thursday and Friday, which correlates to a surface low and attendant cold front crossing the Great Lakes Thursday. Synoptic forcing will slowly infringe on the area Thursday night causing chances for showers and thunderstorms to increase from northwest to southeast. Due to the slow moving nature of the cold front, showers and thunderstorms ahead of the front will most likely enter Western New York early Friday morning, where it will then cross the area through the day Friday and Friday night. Through this period, the region will lie under southwesterly flow, advecting warm air into New York State. Highs Thursday will climb into the mid to upper 80s. Friday will continue to be on the warm side with highs in the upper 70s to mid 80s. && .LONG TERM /SATURDAY THROUGH TUESDAY/... An upper level trough will move overhead while the front slows down as it moves into Pennsylvania and central NY Saturday. This will promote the chance for showers across the region with better coverage across interior portions of the forecast area. Storms are also possible in vicinity of the front. The upper level trough and front will linger with the chance of showers and storms lasting through the weekend. Temperatures will fall to near-normal through the weekend. High pressure likely Monday with mostly dry conditions expected, except for a few showers possible late Monday for the eastern portions of the area. Mostly dry conditions for Tuesday as well, but a few scattered showers can't be ruled out. && .AVIATION /21Z TUESDAY THROUGH SUNDAY/... Mainly VFR conditions are anticipated through the evening, but with a threat of strong to severe thunderstorms into the early evening. All sites will see a chance of stronger thunderstorms with MVFR conditions. Right now, greatest chances for more persistent showers and thunderstorms into early evening. Wind gusts over 40 kts and torrential downpours will be the primary hazards during thunderstorms. Any convection this evening will die off during the overnight. While general VFR conditions will be in place during the first half of the night outside of any leftover convection...cigs will lower to IFR to MVFR levels during the wee hours of Wednesday morning. Outlook... Wednesday...Generally VFR, but with periods of MVFR/IFR early Wednesday afternoon in showers and thunderstorms. Thursday through Saturday...Mainly VFR. A chance of showers and thunderstorms in the afternoon. && .MARINE... A relatively weak sfc pressure gradient in the wake of warm front will keep gentle to occasionally moderate breezes in place throughout the Lower Great Lakes through tonight. While this will be accompanied by negligible wave action...there will be a heightened risk for strong thunderstorms. Mariners should be alert for possible statements and special marine warnings through early this evening. Once the threat for thunderstorms dies off late this evening... moderate south to southwest breezes will be in place for the overnight. On Wednesday...moderate southwesterlies will be found throughout the region with more thunderstorms possible. While choppy conditions will be possible at times on Lake Erie...small craft advisory conditions are not expected to be met. A narrow window of fair weather will be in place for Thursday with moderate southerlies and manageable waves in the forecast. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...RSH NEAR TERM...JLA/RSH/Zaff SHORT TERM...EAJ LONG TERM...HSK/SW AVIATION...JLA/RSH/Zaff MARINE...JLA/RSH
Hazardous weather outlook, Jul 13, 1:55 PM EDT, 4 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 155 PM EDT Tue Jul 13 2021 NYZ001>008-010>014-019>021-085-141800- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 155 PM EDT Tue Jul 13 2021 ...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms on Wednesday could contain another round of torrential downpours, especially east of the Genesee valley. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-141800- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 155 PM EDT Tue Jul 13 2021 ...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-141800- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 155 PM EDT Tue Jul 13 2021 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...This afternoon and tonight. Thunderstorms late this afternoon into this evening could be strong with gusty winds and heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms on Wednesday could contain torrential downpours and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JLA
In the hours before
Special weather statement, Jul 13, 2:45 PM EDT, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Buffalo NY
245 PM EDT Tue Jul 13 2021
NYZ002-003-131915-
Orleans-Monroe-
245 PM EDT Tue Jul 13 2021
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ORLEANS AND
NORTHWESTERN MONROE COUNTIES...
At 244 PM EDT, a strong thunderstorm was located over Brockport,
moving northeast at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Greece, Brockport, Hilton, Hamlin Beach State Park, Spencerport,
Churchville, Holley and Braddock Bay.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4339 7775 4335 7767 4331 7761 4310 7786
4312 7791 4313 7791 4313 7796 4317 7807
4340 7793
TIME...MOT...LOC 1844Z 215DEG 29KT 4323 7790
WelchLocal storm report, Jul 13, 3:49 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
349 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM MARINE TSTM WIND 28 N WEBSTER 43.62N 77.40W
07/13/2021 M47 MPH LOZ063 NY BUOY
BUOY 45012 28 N WEBSTER.
&&Special weather statement, Jul 13, 4:46 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Buffalo NY
446 PM EDT Tue Jul 13 2021
NYZ004-014-132130-
Ontario-Wayne-
446 PM EDT Tue Jul 13 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WAYNE AND NORTHEASTERN
ONTARIO COUNTIES...
At 446 PM EDT, a strong thunderstorm was located over Newark, or 13
miles northwest of Geneva, moving northeast at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Fair Haven Beach State Park, Newark, Lyons, Phelps, Sodus, Chimney
Bluffs State Park, Rose, Huron, Wolcott, Sodus Point, Fairville, Port
Gibson, North Rose, Alton and Port Bay.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4294 7701 4302 7718 4333 7712 4331 7697
4334 7691 4335 7681 4337 7678 4336 7668
4334 7670 4332 7670 4332 7672 4301 7695
4301 7696 4300 7696
TIME...MOT...LOC 2046Z 205DEG 33KT 4304 7709
JLASpecial weather statement, Jul 13, 5:43 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Buffalo NY
543 PM EDT Tue Jul 13 2021
NYZ003-132215-
Monroe-
543 PM EDT Tue Jul 13 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MONROE COUNTY...
At 542 PM EDT, a strong thunderstorm was located over Gates-North
Gates, moving northeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Rochester, Greece, Irondequoit, Chili, Gates-North Gates,
Spencerport, Charlotte, Rochester General Hospital, North Chili,
Rochester International Airport and Braddock Bay.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4328 7754 4332 7735 4332 7732 4330 7729
4328 7734 4328 7737 4326 7738 4308 7773
4316 7789 4336 7770
TIME...MOT...LOC 2142Z 220DEG 26KT 4317 7770
WelchLocal storm report, Jul 13, 5:47 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
547 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG RIPLEY 42.27N 79.71W
07/13/2021 CHAUTAUQUA NY 911 CALL CENTER
TREES DOWN IN SOUTH RIPLEY.
0455 PM TSTM WND DMG SHERMAN 42.16N 79.60W
07/13/2021 CHAUTAUQUA NY 911 CALL CENTER
TREES DOWN IN SHERMAN.
0455 PM TSTM WND DMG PANAMA 42.08N 79.49W
07/13/2021 CHAUTAUQUA NY 911 CALL CENTER
TREES DOWN IN PANAMA.
&&Local storm report, Jul 13, 5:57 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
557 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG 1 S SHERMAN 42.15N 79.60W
07/13/2021 CHAUTAUQUA NY BROADCAST MEDIA
TREE DOWN ON I-86 EASTBOUND NEAR EXIT 14.
&&The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 3:40 AM EDT | Special Weather Statement | BUF | Lewis | 50 min |
| Jul 13, 1:29 PM EDT | Special Weather Statement | BUF | Erie | 46 min |
| Jul 13, 1:56 PM EDT | Special Marine Warning | BUF | 64 min | |
| Jul 13, 2:45 PM EDT | Special Weather Statement | BUF | Monroe | 30 min |
| Jul 13, 3:40 PM EDT | Special Marine Warning | BUF | 50 min | |
| Jul 13, 4:34 PM EDT | Special Marine Warning | BUF | 56 min | |
| Jul 13, 4:41 PM EDT | Severe Thunderstorm Warning | BUF | Chautauqua | 64 min |
| Jul 13, 4:46 PM EDT | Special Weather Statement | BUF | Wayne | 44 min |
| Jul 13, 4:50 PM EDT | Severe Thunderstorm Warning | BUF | Oswego | 55 min |
| Jul 13, 4:59 PM EDT | Special Marine Warning | BUF | 46 min | |
| Jul 13, 5:23 PM EDT | Severe Thunderstorm Warning | BUF | Oswego | 45 min |
| Jul 13, 5:26 PM EDT | Special Marine Warning | BUF | 64 min | |
| Jul 13, 5:33 PM EDT | Special Marine Warning | BUF | 42 min | |
| Jul 13, 5:38 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua, Erie | 52 min |
| Jul 13, 5:41 PM EDT | Severe Thunderstorm Warning | BUF | Lewis, Oswego | 64 min |
| Jul 13, 5:43 PM EDT | Special Weather Statement | BUF | Monroe | 32 min |
| Jul 13, 5:57 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus, Chautauqua, Erie, Wyoming | 63 min |
| Jul 13, 6:05 PM EDT | Special Marine Warning | BUF | 55 min | |
| Jul 13, 6:08 PM EDT | Special Marine Warning | BUF | 52 min | |
| Jul 13, 6:09 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis | 53 min |
| Jul 13, 6:19 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Niagara, Orleans | 41 min |
| Jul 13, 6:46 PM EDT | Special Marine Warning | BUF | 89 min | |
| Jul 13, 6:55 PM EDT | Severe Thunderstorm Warning | BUF | Niagara, Orleans | 50 min |
| Jul 13, 7:02 PM EDT | Special Marine Warning | BUF | 58 min | |
| Jul 13, 7:05 PM EDT | Special Weather Statement | BUF | Jefferson | 25 min |
| Jul 13, 7:07 PM EDT | Special Marine Warning | BUF | 53 min | |
| Jul 13, 7:15 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Livingston, Monroe, Orleans, Wayne | 60 min |
| Jul 13, 7:27 PM EDT | Special Marine Warning | BUF | 93 min | |
| Jul 13, 7:41 PM EDT | Special Marine Warning | BUF | 94 min |
Nearby
Special Marine Warnings in New York, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.